Montana, 2015

Hail and Damaging Wind in Montana, July 1, 2015

July 1, 2015 · NWS GGW · 3 events in 2 counties and zones

A moist and unstable atmosphere combined with an upper-level disturbance to allow a few strong to severe thunderstorms to develop over McCone and Garfield counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A moist and unstable atmosphere combined with an upper-level disturbance to allow a few strong to severe thunderstorms to develop over McCone and Garfield counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 1, 2:02 PM MST, 36 minutes earlier.

Area forecast discussion, Jul 1, 2:02 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
302 PM MDT WED JUL 1 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
NORTHWEST FLOW ALOFT WILL CONTINUE TONIGHT AS A SHORTWAVE TROUGH
MAKES ITS WAY TROUGH NORTHEAST MONTANA. THIS FEATURE WILL BRING
WIDESPREAD TO SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION AS
IT PASSES THIS AFTERNOON AND EVENING. THERE REMAINS A THREAT FOR
AN ISOLATED SEVERE STORM TO POP UP...BUT OVERALL GENERAL
THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING HOURS.

A NORTHERLY COMPONENT TO THE WINDS WILL CONTINUE SMOKE FROM
CANADIAN FOREST FIRES ACROSS THE REGION TONIGHT THROUGH THURSDAY
NIGHT.

THURSDAY WEAK RIDGING WILL MAKE FOR MAINLY DRY CONDITIONS...WITH
JUST AN ISOLATED STORM POSSIBLE DURING THE AFTERNOON ALONG THE
NORTH DAKOTA BORDER. THURSDAY NIGHT HIGH PRESSURE WILL CONTINUE...MAKING
FOR DRY CONDITIONS WITH MOSTLY CLEAR SKIES. LIGHT NORTHERLY WINDS
WILL KEEP A MENTION OF SMOKE IN THE FORECAST. GILCHRIST

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...

GREATEST FORECAST CHALLENGE IN THE EXTENDED PERIOD IS THE STRONG
COLD FRONT EXPECTED ON SATURDAY EVENING AND ITS POSSIBLE IMPACTS
ON FORTH OF JULY FIREWORKS SHOWS ACROSS THE REGION. MODELS ALSO
INDICATING POSSIBLE DRY THUNDERSTORMS AS INSTABILITY IS HIGH BUT
QPF AND PRECIP OUTPUT IS NEXT TO NOTHING. THE FORTH OF JULY WILL
BE HOT WITH MID-DAY WIND UP TO 15 MPH FROM THE SOUTH. THE COLD
FRONT WILL MOVE INTO THE AREA SOMETIME LATER SATURDAY AFTERNOON
WITH WINDS UP TO 20 MPH FROM THE NORTHWEST...THEN FROM THE NORTH
SATURDAY EVENING UP TO 30 MPH.

TRIED TO UPDATE THE WIND GRIDS ON SATURDAY WITH THE HIGHER END OF
FORECAST GUIDANCE. THE REMAINDER OF THE EXTENDED PERIOD POPS WERE
ADJUSTED WITH A BLEND OF THE GFS AND EC WITH HIGHER CONFIDENCE
WHERE MODELS SHOWED THE BEST AGREEMENT. BMICKELSON

ZONAL FLOW ALOFT ON SATURDAY WILL PUSH ACROSS THE NORTHERN HIGH
PLAINS ALONG THE NORTHERN PERIPHERY OF A STRONG RIDGE DOMINATING
OVER THE WESTERN CONUS. MODEL 850MB TEMPERATURES WILL RANGE FROM
+22C NEAR THE CANADIAN BORDER TO +28C IN THE FAR SOUTHWEST ZONES
ON SATURDAY AFTERNOON. MEANWHILE...A SHORTWAVE TROUGH SLIDING DOWN
BRITISH COLUMBIA WILL APPROACH THE REGION...BUT THERE REMAINS SOME
QUESTION IN TIMING AND EVOLUTION. THE GFS IS MORE PROGRESSIVE AND
WOULD HAVE AN ASSOCIATED SURFACE COLD FRONT PUSHING THROUGH THE
REGION LATE SATURDAY AFTERNOON...WHILE THE ECMWF IS MORE
SUPPORTIVE OF EVENING AND NIGHTTIME PASSAGE. ALTHOUGH...EVEN THE
LATEST ECMWF SHOWS TIGHTLY PACKED 850MB THERMAL GRADIENT NEAR THE
CANADIAN BORDER BY LATE SATURDAY AFTERNOON. WITH THIS IN
MIND...HAVE FAIR AMOUNT OF CONFIDENCE ON A HOT DAY FOR AREAS SOUTH
OF THE MISSOURI RIVER. HIGHS SHOULD REACH THE MID...EVEN UPPER
90S. NEAR THE CANADIAN BORDER...UNCERTAINTY REMAINS BUT IT WILL
LIKELY BE AT LEAST SOMEWHAT LESS HOT DUE TO EARLY FROPA AND
INCREASED CLOUDINESS OUT AHEAD OF IT. WILL GO WITH UPPER 80S TO
NEAR 90 IN THOSE LOCATIONS FOR NOW.

EXPECT A STRONG WIND SHIFT WITH THE FRONT...SOUTH WINDS BECOMING
NORTH AND NORTHWEST...WITH COLD AIR ADVECTION HELPING TO MIX DOWN
SOME GUSTY CONDITIONS. WOULD NOT BE SURPRISED TO SEE 15-25 MPH
SUSTAINED WITH GUSTS TO 35 MPH IN THIS ENVIRONMENT. THESE CHANGING
CONDITIONS ARE OF SIGNIFICANT TO THOSE WITH HOLIDAY PLANS ON THE
NIGHT OF THE 4TH...AND THESE CONDITIONS MAY BE ENOUGH TO PROMPT
ISSUANCE OF A LAKE WIND ADVISORY DOWN THE ROAD. MODEL GUIDANCE IS
ALSO SUPPORTIVE OF AT LEAST ISOLATED TO WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS DURING THE AFTERNOON...LINGERING INTO THE NIGHT.
HOWEVER...TIMING/PLACEMENT REMAINS VERY MUCH IN QUESTION AT THIS
POINT...BUT BETTER CONSENSUS FOR NOW APPEARS TO BE NEAR THE
CANADIAN BORDER.

TEMPERATURES WILL BE COOLER IN THE WAKE OF THE FRONT...WITH HIGHS
IN THE 70S AND LOW 80S SUNDAY INTO THE MIDDLE OF NEXT WEEK. WEAK
SHOWER/THUNDERSTORM CHANCES WILL HINGE ON SHORTWAVES EMBEDDED IN
THE FLOW. AT THIS POINT THE ONE WITH MOST PROMISE APPEARS TO BE
TOWARD THE END OF THE PERIOD. MALIAWCO

&&

.AVIATION...
FLIGHT CATEGORY: MAINLY MVFR.

SYNOPSIS: SMOKE FROM CANADIAN WILDFIRES WILL PERSIST OVER
NORTHEAST MONTANA INTO TUESDAY AS LOW LEVEL NORTH TO NORTHWEST
FLOW CONTINUES.

THUNDERSTORMS THIS AFTERNOON WILL ALSO HAVE THE POSSIBILITY TO
BRING GUSTY ERRATIC WINDS AS WELL AS MVFR CIGS AND OR VISIBILITY
TO ANY OF THE TERMINALS THROUGH EARLY THURSDAY.

WINDS: GENERALLY NORTH TO NORTHWEST 8-12MPH.

GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 1, 2:06 PM MST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
306 PM MDT WED JUL 1 2015

MTZ016>027-059>062-021200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
306 PM MDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING ACROSS NORTHEAST MONTANA. A FEW STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AND DRY CONDITIONS ARE EXPECTED ON THE 4TH OF JULY. A MAINLY
DRY COLD FRONT IS ALSO EXPECTED TO BRING SHIFTING WINDS AND THE
POSSIBILITY OF DRY THUNDERSTORMS TO THE AREA. PLEASE CONTINUE TO
MONITOR THE FORECAST FOR ADDITIONAL DETAILS AS THEY BECOME
AVAILABLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 1, 1:21 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
221 PM MDT WED JUL 1 2015

MTZ017-012115-
VALLEY-
221 PM MDT WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN VALLEY COUNTY IN NORTHEAST MONTANA...

UNTIL 315 PM MDT.

AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF LUSTRE...MOVING SOUTHEAST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF EASTERN VALLEY COUNTY...

LAT...LON 4831 10580 4822 10580 4822 10581 4822 10584
      4820 10585 4813 10606 4845 10625 4850 10614
TIME...MOT...LOC 2021Z 327DEG 14KT 4840 10612

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Jul 1, 1:39 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
239 PM MDT WED JUL 1 2015

MTZ016-017-012145-
PHILLIPS-VALLEY-
239 PM MDT WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 345 PM MDT.

AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF MALTA...MOVING SOUTHEAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   CONTENT...

LAT...LON 4809 10680 4772 10746 4814 10778 4830 10764
TIME...MOT...LOC 2039Z 311DEG 20KT 4819 10765

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Jul 1, 1:58 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
258 PM MDT WED JUL 1 2015

MTZ061-012200-
VALLEY-
258 PM MDT WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA...

UNTIL 400 PM MDT.

AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES WEST OF OPHEIM...MOVING SOUTHEAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   OPHEIM...

LAT...LON 4883 10618 4857 10679 4897 10715 4901 10707
      4901 10675
TIME...MOT...LOC 2058Z 311DEG 21KT 4889 10687

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Jul 1, 2:06 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
306 PM MDT WED JUL 1 2015

MTZ017-020-023-012200-
MCCONE-ROOSEVELT-VALLEY-
306 PM MDT WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  SOUTHWESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA...

UNTIL 400 PM MDT.

AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF LUSTRE...MOVING SOUTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   WOLF POINT...

LAT...LON 4816 10518 4784 10580 4824 10606 4833 10594
TIME...MOT...LOC 2106Z 311DEG 20KT 4823 10592

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Jul 1, 2:20 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
320 PM MDT WED JUL 1 2015

MTZ017-022-012215-
GARFIELD-VALLEY-
320 PM MDT WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 415 PM MDT.

AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF THE PINES REC AREA...MOVING
SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   THE PINES REC AREA AND  THE PINES RECREATION AREA...

LAT...LON 4780 10630 4758 10667 4793 10694 4797 10688
TIME...MOT...LOC 2120Z 311DEG 20KT 4790 10684

MICKELSON
WEATHER.GOV/GLASGOW
Local storm report, Jul 1, 2:28 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
328 PM MDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TORNADO          11 SE CRANE             47.47N 104.10W
06/30/2015                   RICHLAND           MT   NWS STORM SURVEY

            *** 1 INJ *** NWS GLASGOW CONDUCTED A DAMAGE SURVEY TODAY
            WITH RICHLAND COUNTY DES OF A SITE THAT HAD DAMAGE FROM
            LAST NIGHTS STORMS. A 79 YEAR OLD MAN WAS INJURED AND WAS
            TAKEN IN FOR MEDICAL CARE. DAMAGE WAS RATED AT AN EF-1
            WITH WINDS ESTIMATED UP TO 100 MPH. THE TORNADO TRAVELED
            EAST-SOUTHEAST FOR 4 MILES WHERE IT ENTERED INTO GOLDEN
            VALLEY NORTH DAKOTA AROUND 511 PM MDT. A FULL REPORT WILL
            BE ON OUR WEBSITE IN THE NEAR FUTURE.
            WWW.WEATHER.GOV/GLASGOW

&&

FRANSEN

The radar

The Glasgow radar (KGGW), 77 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCone

When
July 1, 2:38 PM MST
Where
McCone County, 16.03 mi NNW of Vida
Measured
83 kt (96 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
48.050, -105.610

A metal pole barn with wooden frame sustained damage from thunderstorm outflow winds, including the roof being blown off, and the north and south walls collapsing. Owner was not present to witness the damage. Event time is estimated from radar imagery. Through discussion and photo analysis of the damage, the peak wind speed is estimated at 95 mph.

Hail, Garfield

When
July 1, 3:20 PM MST
Where
Garfield County, 9.72 mi S of Haxby Point
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.590, -106.400

Trained spotter reported hail up to the size of nickels with heavy rain and wind gusts up to 40 mph.

Hail, Garfield

When
July 1, 3:45 PM MST
Where
Garfield County, 3.37 mi ENE of Mosby
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
47.010, -107.800

Co-op observer reported nickel-sized hail with heavy rain and wind gusts up to 30 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592343, 592340, 592341.